CSN Login
Members Online: 6

Brain radiation side effects

cher76's picture
cher76
Posts: 302
Joined: Nov 2010

As I posted back in November, it was discovered that the cancer had metastisized to the left frontal lobe of Rickie's brain. Radiation was done for 10 days the end of Oct. This helped greatly with the movement in his right leg and arm. We were told some of the side effects would be hair loss (that happened)Slower cognitive abilities and a sunburn look to his forehead. We were also weened down to 2 mg of dexamethasone a day. My concern is some things that are going on now. Don't know if they are radiation related or progression of the disease. His forehead turned brown and then peeled and is still peeling somewhat, but also all over his body he has turned a tan color and then it looks like it's cracked and is peeling everywhere, much as his forehead did. Could this be from the radiation? Also his feet, legs and hands are swelling. There is not really any swelling in the abdominal area. I have asked the hospice nurses but they don't seem to know or really care. the hospice doctor was here last week and he called it edema. Also mentioned that the swelling in his right arm could be from the Pic line that was pulled in June due to a blood clot. He said that sometimes the blood clots are still there for a long time. ( I've never heard that before). I read the list of side effects from radiation on the head and neck page and it seems like Rickie has many of those ( of course they seem to be everything under the sun!). He also has been having difficulty swallowing, and mucous issued. His blood pressure is very good most of the time as is his heart rate. So I am confused as to if these are end of life issues or radiation side effects. Since his radiation was to the brain, would these side effects apply? Thanks for your input,
Cheryl
Wife of Rickie, dx stage IV EC, Oct. 2010
Mets to brain and bones

Ginny_B's picture
Ginny_B
Posts: 537
Joined: Sep 2011

My SIL underwent whole brain radiation for metastatic brain cancer. Some of the side effects can occur up to 6 months after the radiation has stopped.

chrissiebass
Posts: 60
Joined: Apr 2011

Sorry I can't answer your question, but just wanted to say a quick "Hi" to you,and to let you know you both are in my prayers. Hope you find the answer from someone here. Have a peaceful and Joyful Christmas. Thinking of you

cher76's picture
cher76
Posts: 302
Joined: Nov 2010

Been thinking about you also. Hope all is going well for you. Merry Christmas to you and a wish for all good things for the coming new year!

lindadanis
Posts: 267
Joined: Nov 2009

hi, you do not know me but I was on this site for over a year, my late husband had whole brain radiation due to mets in his brain. We did this type of radiation for six weeks straight, he had a tumor in the back of his head and could not walk which led us to the er.
One thing I noticed mid way through radiation was Ed was very different, could not walk well, slept alot, face looked burnt, forgetful, tired, more fatigued and eventually not with it at all, which I totally blame on this type of radiation. The radiation did not shrink his tumor, in fact, it grew considerably but we did not tell him this. It would have made no difference to tell him what he went through was a total waste of time, in fact, the radiologist that we spoke to before the radiation gave him only a 20% chance of shrinkage, so we knew what we were getting into. I believe that radiation did not help Ed, in fact, I believe it was the beginning of his demise. If I can be of any help to you, please contact me. I hope I am not too blunt with you but felt impelled to tell you what I knew.

Linda

unclaw2002's picture
unclaw2002
Posts: 664
Joined: Jan 2010

Cheryl,

The swelling could be from the effects of the tumors in Rickie's liver and it not being able to function as well. Have they given you anything to help relieve the pressure from the edema? Is Rickie uncomfortable because of the swelling? I would try to get a better determination as to what is causing the swelling and what can be done so it doesn't create pain for Rickie.

I know you must be exhausted - perhaps you could call or email one of Dr. Ajani's nurses and seek some guidance. They always seemed to be responsive and not just leave us hanging.

Enjoy the next few days, hopefully you and your family will have some precious moments together.

Love, hugs and prayers,
Cindy

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network